BREAKING NEWS Man charged in death of Eagle Point toddler Full Story

Jackson County 'yellow alert' for opioid overdoses in fifth week

Public health officials have seen an extended spike in accidental overdoses over the last five weeks.

Posted: Jul 24, 2019 2:18 PM
Updated: Jul 24, 2019 3:34 PM

MEDFORD, Ore. — Public health officials in Jackson County have again extended a "Yellow Alert" for accidental opioid overdoses as emergency rooms and law enforcement continue to see an elevated number of cases.

While these alerts often refer to non-fatal accidental overdoses that can be reversed with the use of the drug naloxone, Jackson County Public Health says that they have recently seen deaths as well.

"There have been three suspect accidental overdose fatalities from illicit opioids in the month of July," the agency said.

Regardless, a Yellow Alert indicates a "higher than usual or a cluster" of suspected accidental overdoses from illegal opioids such as heroin over a short space of time.

"We are encouraging the medical community, other community partners, family and friends to be aware of the situation and advise people who suffer from an opioid addiction of the following information," Jackson County Public Health said.

The agency had the following recommendations:

  • Abstaining from drug use is the best way to eliminate the risk of overdose. Ask the person about their willingness to begin medication-assisted treatment or drug treatment. For a list of providers, you can access the Stay Safe Oregon website.
  • Even people who haven’t used in a while may relapse and are at increased risk of an overdose. It is important to be aware of your tolerance.
  • Have an overdose plan, make sure someone can get to you when you use, and it is safest only to use when you are with someone you trust.
  • BE PREPARED. GET NALOXONE. SAVE A LIFE. You can get naloxone through these avenues: Any pharmacist in Oregon can prescribe naloxone to you; anyone who can prescribe medication can send a naloxone prescription to your pharmacy; people who utilize the Syringe Exchange Program can receive free naloxone; free naloxone is available through Max’s Mission community meetings and events.
  • It is important to call 911 when someone is overdosing from opioids. If you use naloxone, the effects are temporary, and the person still needs medical attention. After the medication wears off, the person could fall back into a coma. If you call police or 911 to get help for someone having a drug overdose, Oregon’s Good Samaritan Law protects you from being arrested or prosecuted for drug-related charges or parole/probation violations based on information provided to emergency responders.
  • It is important not to mix drugs because drugs taken together can interact in ways that increase their overall effect and increase your risk of overdosing.

Article Comments

Medford
Clear
87° wxIcon
Hi: 90° Lo: 57°
Feels Like: 87°
Brookings
Clear
74° wxIcon
Hi: 84° Lo: 55°
Feels Like: 74°
Crater Lake
Clear
80° wxIcon
Hi: 81° Lo: 50°
Feels Like: 80°
Grants Pass
Clear
82° wxIcon
Hi: 87° Lo: 60°
Feels Like: 82°
Klamath Falls
Clear
80° wxIcon
Hi: 85° Lo: 46°
Feels Like: 80°
Sunny & Seasonal Weekend
KDRV Radar
KDRV Fire Danger
KDRV Weather Cam

Community Events

Latest Video

Image

Saturday, August 17 morning weather

Image

Mt. Shasta Hiker Shares Experience

Image

Siskiyou Peaks Trail

Image

Mt Shasta Hiker Survives

Image

Friday, August 16th Evening Weather

Image

Golf Tip of the Week: Eagle Point Golf Club

Image

employees jump into rescue

Image

Friday, August 16 afternoon weather

Image

Food vendors serve Josephine County Fair for years

Image

Fundraiser for Paralyzed Veterans of America